Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: Thyroid Disorders | thyroid | medicine | hyperthyroid

Can Thyroid Medicine Make You Feel Worse?

By    |   Tuesday, 31 Dec 2013 09:37 AM

Question: A lady friend in her 50s is suffering from hyperthyroidism, but the prescribed medications she takes often make her feel worse. She recently suffered swollen eyes with blurred vision and is unable to drive. What do you advise?

Dr. Hibberd's answer:
 
Hyperthyroidism is a condition that results from an overproduction of thyroid hormone, usually by the thyroid gland itself, but other sources are occasionally found. If your friend is feeling worse on her medication, it is important she seek medical consultation without delay.
 
She must not interrupt her medication without her personal physician’s guidance. Poorly managed hyperthyroidism can become life threatening very rapidly. For instance, a "thyroid storm " can evolve within hours. This can be rapidly fatal if not recognized and managed as the emergency it is, and often occurs when those with hyperthyroidism are not taking their medication or have other illnesses complicating their condition.
 
Likewise, medications for hyperthyroidism can also over-suppress thyroid hormone production, and produce deficiency in circulating thyroid hormone known as iatrogenic hypothyroidism. Deficiency states in treated hyperthyroidism can be miserable, but are usually more gradual in onset and can be managed by your physician's adjustment of your medication.
 
Complications of untreated thyroid disease can become life threatening, so this is not something she should manage on her own. Take her with you to her physician, and/or ask for her to be re-evaluated or referred to a specialist in thyroid disease. You always have the option of taking her to the emergency department for evaluation, if her doctor is unable to see her. 
 

© 2017 NewsmaxHealth. All rights reserved.

 
1Like our page
2Share
Dr-Hibberd
If thyroid medication makes you feel worse, it is important to seek medical consultation without delay.
thyroid,medicine,hyperthyroid
259
2013-37-31
Tuesday, 31 Dec 2013 09:37 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved